Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Hastings, NE

June 14, 2013Kearney County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 14, 2013, 3:42 PM CDT for Kearney County, Phelps County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2013, 3:42 PM CDT (20:42 UTC)
Expired
Jun 14, 2013, 4:30 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:57 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 14, 2:57 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT FRI JUN 14 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 251 PM CDT FRI JUN 14 2013

THIS AFTN: EXPECT SCT TSTMS TO ERUPT ALONG THE APPROACHING COOL
FRONT. TEMPS IN THE 90S WITH DWPTS IN THE 60S WILL YIELD MLCAPE OF
2000-3500 J/KG. CHARACTER OF THE TSTMS WILL BE DETERMINED BY THE
POSITION OF THE WARM FRONT AND THE MESOSCALE AIR MASSES IT
SEPARATES. MESOSCALE EFFECTIVE SHEAR AROUND 25 KTS WILL BE
SUPPORTIVE OF MULTICELL STORM MODE...AND FURTHER ENHANCED BY LARGE
25-30F SFC DWPT DEPRESSIONS. DEGREE OF INSTABILITY WITHIN THIS
ENVIRONMENT WILL SUPPORT DAMAGING MICROBURST WINDS AND HAIL UP TO
THE SIZE OF GOLF BALLS. THE LACK OF SUPERCELLS WILL LIMIT THE SIZE
OF THE HAIL.

THE WARM FRONT HAS "JUMPED" TO JUST E OF THE FCST AREA. SO WINDS ARE
NOW UNIDIRECTIONAL. SO THE DECREASED LOW-LVL SHEAR AND HIGHER LCL
HGTS WILL MITIGATE THE TORNADO THREAT.

PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC VIA THEIR OUTLOOKS AND
MESOSCALE DISCUSSIONS...AND ALL FUTURE STATEMENTS/WATCHES/WARNINGS
FROM THIS OFFICE.

SKYWARN: LOOK FOR ACTIVATION BETWEEN 3PM-5PM.

TNGT: GIVEN OUTFLOW DOMINANCE OF THE TSTMS...EXPECT THEM TO ORGANIZE
ALONG THE LEADING EDGE OF A COMBINED COLD POOL AND FORM AN MCS THAT
ROUNDS THE UPR RIDGE. THE INITIAL DEVELOPMENT /PRIOR TO MCS
FORMATION/ WILL BE OVER OR VERY CLOSE TO OUR FCST AREA.

SIGNIFICANT QUESTIONS REMAIN AS TO WHAT OCCURS AFTER THE INITIAL
TSTMS DEVELOP AND EXIT TO THE E. WITH THE FRONT BECOMING STATIONARY
W-E NEAR THE KS-NEB BORDER...AND THE LLJ FCST TO DEVELOP /45 KTS/
OVER WRN KS...HAVE TO WONDER IF ADDITIONAL TSTMS FORM DEVELOP AT ITS
NOSE AND LIFT N INTO OUR NEB COUNTIES AFTER MIDNGT.

FOR WHAT ITS WORTH...THE SREF QPF PROBABILITIES INCREASE AFTER
MIDNGT AND 24 HR QPF VERIFICATION /FOR THE LAST 3 MONTHS/ SHOWS THAT
THE SREF HAS SOME OF THE HIGHER SCORES FOR QPF AMOUNTS OVER A TENTH.

THERE ARE NO GUARANTEES THESE TSTMS FORM OVER OUR FCST AREA. SOME
MODELS INDICATE THEY DEVELOP OVER NRN NEB.

THE RRQ OF THE 80 KT ULJ SHOULD NOT BE UNDERESTIMATED.

THE CONFIGURATION OF SYNOPTIC FEATURES LOOKS VERY SIMILAR TO THE
MADDOX FRONTAL TYPE FLASH FLOOD MODEL. SO OVERNGT TSTM DEVELOPMENT
WILL NEED TO BE MONITORED CLOSELY. CORFIDI VECTORS LOOK THREATENING
WITH MOVEMENRT OF MESO-BETA CONVECTIVE ELEMENTS LESS THAN 10 KTS.

POPS ARE PRIMARILY BASED ON MULTIPLE HI-RES MODELS THRU 04Z AND THEN
SREF THEREAFTER.

SAT: SCT TSTMS COULD BE ON-GOING AT DAWN. FRONT REMAINS STALLED W-E
SO TSTMS COULD BE POSSIBLE AT ANYTIME DURING THE DAY...BUT OVERALL
LACK OF FORCING WILL PROBABLY RESULT IN A DAYTIME BREAK BEFORE
REDEVELOPMENT AFTER 4 PM. GIVEN THE POSITION OF THE FRONT...TSTM
DEVELOPMENT WILL BE FAVORED S AND E OF THE TRI-CITIES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI JUN 14 2013

SATURDAY NIGHT THROUGH FRIDAY.

SATURDAY NIGHT...FLOW ACROSS THE INTERIOR CONUS IS LESS AMPLIFIED AS
AN UPPER LOW TRANSLATES ACROSS THE SOUTHERN CANADIAN PROVINCES.  AT
THE SURFACE...LOW PRESSURE WILL BE ORIENTED ACROSS WESTERN KANSAS
WITH A STALLED FRONTAL BOUNDARY ORIENTED ACROSS NORTHERN KANSAS
WITH THE POTENTIAL FOR ADDITIONAL BOUNDARIES AROUND FM LINGERING
CONVECTION. CONVECTION MAY BE ONGOING HEADING INTO THE
EVENING...THEN ADDITIONAL CHCS FOR STORMS EXIST OVERNIGHT AS
STORMS WHICH DEVELOP IN VCNTY OF SFC LOW/TROUGH ALONG HIGH PLAINS
ROLL EASTWARD OVERNIGHT...WITH NC KANSAS SEEING THE HIGHER PCPN
CHCS DUE TO SFC LOW POSITION...WITH A STRONG TO SEVERE STORM POSSIBLE.

ON SUNDAY...BOUNDARY PLACEMENT WILL BE DEPENDENT ON CONVECTIVE
DEVELOPMENT ON SATURDAY/SATURDAY NIGHT...HOWEVER MODELS DO SUGGEST
BOUNDARIES WILL LINGER ACROSS NEB/KS WHICH WILL BE FOCUS FOR
CONVECTION IN WITH ADDITIONAL DEVELOPMENT ALONG THE HIGH PLAINS
TO THE WEST ALONG SFC TROUGH. PLENTY OF LLVL MOISTURE AROUND WITH
SFC DPS IN THE 60S...LENDING TO INSTABILITY PARAMETERS AROUND 3000
J/KG AND EFFECTIVE SHEAR IS PROGGED AROUND 30KTS. WITH
BOUNDARY/BOUNDARIES AROUND AND SHORTWAVE ENERGY MOVING
THRU...CONDITIONS WILL BE FAVORABLE FOR STORMS AND SEVERE WEATHER.

A COOL FRONTAL BOUNDARY BACKS IN ON MONDAY AS WAVE TRANSLATES ACROSS
THE UPPER MIDWEST.  STILL SOME UNCERTAINTY ON WHETHER PCPN WILL
DEVELOP IN VCNTY OF FRONT OR IN UPSLOPE CONDITIONS ON MONDAY BUT
PREFER TO KEEP THINGS DRY VS BLANKET POPS EACH DAY WHEN CHCS DO NOT
APPEAR OVERLY PROMISING JUST YET.  UNDER INFLUENCE OF SURFACE
RIDGE...CONDITIONS SHOULD BE MAINLY DRY INTO TUESDAY.  CHCS FOR
CONVECTION RETURN WITH RETURN OF MOISTURE/RETURN FLOW TUESDAY NIGHT
WITH HIT OR MISS CHCS DEPENDING ON TIMING/FRONTAL PLACEMENT INTO
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI JUN 14 2013

THIS AFTN: VFR THOUGH SCT TSTMS DEVELOPING AROUND 22Z WITH POCKETS
OF IFR VSBYS. THREAT IS COVERED WITH VCTS UNTIL WE CAN BE MORE
CERTAIN THE TERMINAL WILL ACTUALLY BE HIT. THESE TSTMS WILL
CONTAIN GUSTY WINDS WITH 40 KTS LIKELY AND 50 KTS POSSIBLE.
OUTSIDE OF TSTMS...S WINDS WILL GUST UP TO 30 KTS THIS AFTN AND
THEN DIMINISH AND BECOME VARIABLE 10 KTS OR LESS AS A COOL FRONT
APPROACHES. THERE MAY BE A PRIMARY WIND DIRECTION...BUT
DISAGREEMENT AMONGST MODEL GUIDANCE PRECLUDES A DEFINITE DIRECTION.

TNGT: VFR OUTSIDE OF SCT TSTMS THEN THREAT DIMINISHES BUT MAY NOT
END AFTER 04Z. TOO MUCH UNCERTAINTY TO INCLUDE VCTS AFTER 04Z BUT
IT MAY EVENTUALLY NEED TO BE INCLUDED.

SAT: SCT TSTMS CONTINUE THOUGH EXPECT VFR MOST OF THE TIME.

CIG CONFIDENCE: AVERAGE
VSBY CONFIDENCE: HIGH OUTSIDE OF TSTMS
WX CONFIDENCE: LOW DUE TO TIMING/OCCURRENCE OF TSTMS
WIND CONFIDENCE: LOW

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...FAY
AVIATION...HALBLAUB
Hazardous weather outlook, Jun 14, 3:29 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT FRI JUN 14 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
329 PM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE EVENING. THE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF GOLF
BALLS...DAMAGING WINDS OF 60 TO 70 MH AND TORNADOES IN THE
VICINITY OF FRONTAL BOUNDARIES. LOCALLY HEAVY RAINFALL IS POSSIBLE
WHICH MAY RESULT IN LOWLAND FLOODING.

IN ADDITION...NEAR CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR
THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS...WHERE
RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 20 AND 25 PERCENT
AND SOUTH WINDS AVERAGE 15 TO 20 MPH WITH GUSTS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY DURING THE NIGHTTIME HOURS.

THUNDERSTORMS WILL ALSO BE POSSIBLE FOR PORTIONS OF THE OUTLOOK AREA
FROM TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 14, 3:29 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT FRI JUN 14 2013

NEZ082-142045-
FURNAS NE-
329 PM CDT FRI JUN 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 345 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAVER CITY TO 6
MILES NORTHWEST OF NORCATUR...AND MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLLINGER...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4027 9990 4029 9964 4001 9963 4000 10008
      4000 10019 4005 10020 4019 10020
TIME...MOT...LOC 2029Z 240DEG 15KT 4011 9981 3992 10023

HALBLAUB
Local storm report, Jun 14, 3:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             1 S HOLDREGE            40.43N 99.38W
06/14/2013  E0.50 INCH       PHELPS             NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 50 MPH WINDS AND PEA TO MARBLE
            SIZED HAIL.

&&

SROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:06 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
Jun 14, 3:36 AM CDTSpecial Weather StatementGIDPhelps24 min
Jun 14, 3:45 AM CDTSpecial Weather StatementGIDFurnas45 min
Jun 14, 5:31 AM CDTAreal Flood AdvisoryGIDPhelps3 hr
Jun 14, 6:28 AM CDTSpecial Weather StatementGIDAdams, Clay32 min
Jun 14, 7:50 AM CDTSpecial Weather StatementGIDHall25 min
Jun 14, 8:03 AM CDTSpecial Weather StatementGIDHamilton27 min
Jun 14, 8:18 AM CDTSpecial Weather StatementGIDHamilton12 min
Jun 14, 8:30 AM CDTSpecial Weather StatementGIDHamilton15 min
Jun 14, 3:02 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps43 min
Jun 14, 3:29 PM CDTSpecial Weather StatementGIDFurnas16 min
Jun 14, 3:52 PM CDTSpecial Weather StatementGIDFurnas23 min
Jun 14, 4:00 PM CDTAreal Flood AdvisoryGIDFurnas4 hr
Jun 14, 4:11 PM CDTSpecial Weather StatementGIDHarlan34 min
Jun 14, 4:22 PM CDTSpecial Weather StatementGIDKearney38 min
Jun 14, 4:27 PM CDTSevere Thunderstorm WarningGIDHarlan, Kearney, Phelps48 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningGIDKearney30 min
Jun 14, 4:40 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps50 min
Jun 14, 4:43 PM CDTSpecial Weather StatementGIDHoward32 min
Jun 14, 4:50 PM CDTSevere Thunderstorm WarningGIDHall40 min
Jun 14, 4:58 PM CDTSevere Thunderstorm WarningGIDKearney32 min
Jun 14, 4:58 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick47 min
Jun 14, 5:06 PM CDTSevere Thunderstorm WarningGIDFranklin, Kearney24 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick46 min
Jun 14, 5:19 PM CDTSevere Thunderstorm WarningGIDPhelps26 min
Jun 14, 5:26 PM CDTSpecial Weather StatementGIDKearney34 min
Jun 14, 5:27 PM CDTSpecial Weather StatementGIDWebster48 min
Jun 14, 5:38 PM CDTSpecial Weather StatementGIDNance52 min
Jun 14, 5:40 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps50 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk46 min
Jun 14, 5:45 PM CDTSevere Thunderstorm WarningGIDPhelps30 min
Jun 14, 6:09 PM CDTSpecial Weather StatementGIDClay, Hamilton, Nuckolls, York51 min
Jun 14, 6:22 PM CDTSevere Thunderstorm WarningGIDHamilton, York38 min
Jun 14, 6:23 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman37 min
Jun 14, 6:28 PM CDTSpecial Weather StatementGIDBuffalo17 min
Jun 14, 6:58 PM CDTSevere Thunderstorm WarningGIDPolk, York47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.